Texas, 2017Damaging Winds in Texas, August 17, 2017
August 17, 2017 · NWS SJT · 3 events in 3 counties and zones
A few strong thunderstorms resulted in damaging thunderstorm wind gusts at Lake Coleman. Two Texas Tech West Texas Mesonets measured severe thunderstorm wind gusts near Wall and about 29 miles west of Ozona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong thunderstorms resulted in damaging thunderstorm wind gusts at Lake Coleman. Two Texas Tech West Texas Mesonets measured severe thunderstorm wind gusts near Wall and about 29 miles west of Ozona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 11:01 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 17, 11:01 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1201 PM CDT Thu Aug 17 2017
.AVIATION...
/18Z TAFS/
The Hi Res models are indicating isolated to scattered
thunderstorms developing across much of West Central Texas this
afternoon into the early evening. Going with a VCTS at the
KABI/KSJT/KBBD terminals from 20Z-01Z. Otherwise, expect mainly
VFR conditions for the next 24 hours.
&&
.PREV DISCUSSION... /issued 651 AM CDT Thu Aug 17 2017/
AVIATION...
/12Z TAFS/
Isolated to scattered showers are affecting areas near the KABI,
KBBD, and KJCT sites early this morning. These showers will move
out over the next few hours, but additional showers and
thunderstorms are possible this afternoon and evening for our
eastern and southern sites. However, coverage is not expected to
be widespread enough to mention it in the TAFs at this time. So,
mainly VFR conditions expected through the next 24 hours with
south/southeasterly winds of around 10 knots or less.
PREV DISCUSSION... /issued 356 AM CDT Thu Aug 17 2017/
SHORT TERM...
(Today and Tonight)
Rain chances will decrease over the next 24 hours. However, there
will still be at least a slight chance over mainly northern areas
for isolated to scattered showers and thunderstorms. We will have
very weak south/southwesterly flow aloft on the west side of an
encroaching upper level ridge, with a relative absence in upper
level energy. There will be lingering low level boundaries from
overnight convection that was in our area and to our east. These
boundaries, along with good low level moisture and a somewhat
unstable air mass could result in a few showers and thunderstorms,
mainly north of a Sterling City to San Saba line. Severe weather
is not expected with these storms, but they will be capable of
gusty winds, dangerous lightning and locally heavy rainfall.
Otherwise, expect partly to mostly sunny skies, temperatures
warming into the mid 90s, and lows tonight generally in the mid
70s.
LONG TERM...
(Friday night through Wednesday)
Upper level high pressure will build in this weekend and continue
through the first half of next week. Cannot rule out one or two
showers, but subsidence under the upper ridge will suppress most
convection. Rain chances could increase towards midweek next week,
however, as the upper ridge builds westward, bringing the the
region into northernly flow aloft. Warm temperatures otherwise
continue, with highs in the upper 90s and lows in the mid 70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 94 75 97 74 / 20 20 5 10
San Angelo 95 74 97 73 / 20 10 10 0
Junction 95 73 97 72 / 10 10 10 0
Brownwood 95 74 98 73 / 30 20 5 10
Sweetwater 94 74 96 73 / 20 20 10 10
Ozona 93 73 94 72 / 10 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
21
Hazardous weather outlook, Aug 17, 3:42 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
442 AM CDT Thu Aug 17 2017
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
442 AM CDT Thu Aug 17 2017
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
The probability of widespread hazardous weather is low. There is
a chance for thunderstorms mainly north of a Sterling City to San
Saba line. These storms may produce gusty winds, locally heavy
rainfall, and dangerous lightning.
In addition, heat index values will approach 105 degrees this
afternoon, mainly north and east of a Sweetwater to San Saba line.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 17, 12:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
158 PM CDT THU AUG 17 2017
TXZ128-139-171945-
Callahan TX-Coleman TX-
158 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALLAHAN AND NORTH
CENTRAL COLEMAN COUNTIES UNTIL 245 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwell, or 12 miles southwest of Cisco, moving east at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southern Callahan
and north central Coleman Counties, including the following
locations: Admiral, Lake Coleman, The Intersection Of US-283 And
Highway 36, US-283 Near The Coleman-Callahan County Line and I-20
Near The Callahan-Eastland County Line.
This includes Interstate 20 between Mile Markers 314 and 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 9920 3193 9952 3213 9963 3223 9963
3245 9912 3208 9912
TIME...MOT...LOC 1857Z 256DEG 5KT 3228 9915
POThunderstorm Wind, Coleman
- When
- August 17, 1:05 PM CST
- Where
- Coleman County, 3.28 mi NNE of Silver Vly
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.010, -99.520
Damaging thunderstorm winds blew a large tree over and overturned a dock at Lake Coleman.
Thunderstorm Wind, Tom Green
- When
- August 17, 3:40 PM CST
- Where
- Tom Green County, 1.77 mi E of Wall
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.370, -100.290
Thunderstorm Wind, Crockett
- When
- August 17, 5:46 PM CST
- Where
- Crockett County, 29.25 mi W of Ozona
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.660, -101.690
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 21, 20175 deaths · 1 event
- Heavy Rain in West Virginia, August 17, 20171 death · 1 event
- Tornado and Damaging Winds in Ohio, August 17, 2017$52,000 · EF1 · 4 events
- Tornado in Michigan, August 17, 2017$45,000 · EF0 · 1 event
- Damaging Winds in New York, August 17, 2017$37,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Puerto Rico, August 17, 201710 events
- Flash Flooding and Flooding in Texas, August 17, 20179 events
- Hail and Damaging Winds in Texas, August 17, 20171.75 in hail · 6 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 2017$7,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 17, 20171.25 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, August 17 to 18, 201756 kt wind · 5 events
- Damaging Winds in Ohio, August 17, 2017$3,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718602, 718603, 718604.